It Started With One Red Dot, Then Wouldn’t Stop. Now She’s Forced To Vaccum Her Bed Everyday

Updated September 13, 2017

A young woman named Vivienne Hew, 20, has been dealing with eczema ever since she was very young. And her condition is so bad, she doesn’t even feel comfortable leaving the house because she is afraid people will stop and stare at her. Recently, Hew revealed that she sheds so much skin because of her eczema, she needs to vacuum her bed every day to pick up all the dead skin cells littering her bed sheets. Because she was desperate to improve her condition, Hew started using steroid creams. But she became addicted to them. And now that she wants to quit her reliance on the habit-forming medicine, she is battling symptoms of withdrawal.

Unlike withdrawals from recreational drugs, Hew has to deal with intense flare-ups that make her skin crack. These are extremely painful and debilitating. Plus, they attract attention from people on the street, which she hates.

Hew describes her eczema pain. She says a shower causes pain like she is being poured with acid.

She quit using steroid creams three years ago after realizing that she was addicted to them.

Hew, who lives in Dublin, Ireland, says, “I experience really intense itching, almost like it’s coming from the bone. Even showering is painful. The water feels like acid.”

Hew is not comfortable opening the door for the mail. And her skin condition has disabled her and prevented her from getting work.

Hew said to Daily Mail, “I can’t work at the moment, and mainly stay home. My mum has to help me do virtually everything. I experience really intense itching, almost like it’s coming from the bone. I put ice packs on it to soothe it, but nothing seems to help.”

Question of the week: If you could take a vacation anywhere in the world, where would it be?

She was only a baby when she was first diagnosed. And at that time the doctors slathered her in habit-forming steroid cream – before she had a choice.

The cream did not work. Instead it sparked a red rash that spread down her arm “like a sleeve.”

Her eczema only got worse with time, but doctors urged her to keep using steroid creams.

“The symptoms were way beyond eczema. My face would swell and burn, and the skin oozed and flaked. It got to the point where I shed so much, I had to hoover my bed and room every single day.”

Not only did her skin appearance worse, Hew also began experiencing horrible anxiety about being seen by other people.

“I still get a lot of anxiety about it. I’m even scared to open the door to the postman.

‘I rarely look people in the eye when I’m talking to them because I feel so self-conscious. I’ve never had anyone say anything nasty, but people do stare a lot when I go out. I wish I could tell them that this is something I can’t control.”

She continues to deal with her condition. Yet she is finding support.

“It’s comforting to get that support and speak to people who know how I feel. I want others to realize that topical steroids can do more harm than good before it’s too late, so they don’t have to go through what I am.”